A commonly used antibiotic increases the risk of sudden cardiac death, particularly when taken with certain blood pressure medications and other drugs, doctors said yesterday.
The antibiotic, erythromycin, is used to treat a wide range of bacterial infections, from bronchitis to pneumonia. The increased risk has been known for years, but this is the first study to establish the extent of the hazard.
"We tried to put a quantity on the risk," said one of the authors, Michael Stein, a clinical pharmacologist at the Vanderbilt University School of Medicine in Nashville. Stein and other researchers at the school combed through Medicaid records of Tennessee residents and found that people taking the drug had double the risk of sudden death.
But the risk was fivefold among people taking erythromycin and various other drugs that seemed to increase the antibiotic's concentration in the bloodstream.
Though small, the risk was sufficient for the Vanderbilt researchers to advise doctors not to prescribe the drugs in combination, particularly because there are good alternatives.
Among the drugs with which erythromycin reacts are the blood pressure medications verapamil and diltiazem and the anti-fungal medications fluconazole, ketoconazole and itraconazole.
The study appears in today's New England Journal of Medicine.
Stein emphasized that even for those in the high-risk group, "the level of risk is low."
"In the average person who's healthy, it's generally a safe drug," he said. In 1997, the blockbuster antihistamine Seldane was taken off the market in the wake of reports of sudden death among people taking it in combination with erythromycin. The allergy drug seemed to raise blood levels of the antibiotic.
In both those cases and the
ones cited yesterday, the drug combinations were associated with an abnormal rhythm in the left ventricle, the heart's main pumping chamber, which can trigger sudden death in otherwise healthy people. The risk appears to be greater among women, the researchers said.
It is difficult to pinpoint exactly how many Americans use erythromycin, Stein said. The drug has long been a generic and is produced by several companies.
"It's one of the most commonly used antibiotics," Stein said.
Dr. Muhamed Saric, a cardiologist at the University of Medicine and Dentistry of New Jersey, said heart specialists were aware of the drug's potential risks for years, but he suspects that some general practitioners were not.
"In most cases, there is not a compelling reason to use erythromycin over other antibiotics," said Saric, calling the risk unacceptably high. "There is such a panoply of antibiotics."
Stein said the researchers would likely turn their attention to other classes of antibiotics, to see whether these drugs also raise the risk of cardiac arrest. Case reports suggest this might be true for some of these drugs, he said, though the Vanderbilt study found no heightened risk with amoxicillin, another common antibiotic.
Dr. Stephen Gottlieb, head of the cardiac care unit at the University of Maryland School of Medicine, said doctors have long known that erythromycin when used with certain other drugs can trigger an abnormally fast heart rhythm called torsade de pointes that can be fatal.
"But there are risk factors from any medicine," Gottlieb said, pointing out that some cause severe allergic reactions. "Bad things can happen, and they always have to be considered."